Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 11, NWS Denver/Boulder, CO

August 3, 2006Jefferson County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 3, 2006, 1:47 PM MDT for Jefferson County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2006, 1:47 PM MDT (19:47 UTC)
Expired
Aug 3, 2006, 4:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Jefferson County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:30 PM MDTFLASH FLOOD4 Nw Arvada, COTWO TO THREE FEET OF WATER OVER ROAD AT 82ND AND QUAKER.
Aug 3, 2:51 PM MDTHEAVY RAIN 2.686 W Arvada, COALERT RAIN GAUGE ON UPPER LEYDEN CREEK. OCCURRED IN ONE HOUR AND FORTY MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 031949
FFWBOU
COC059-032245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
147 PM MDT THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR WHITE RANCH OPEN SPACE...
  OR ABOUT 18 MILES NORTHWEST OF DENVER. THIS STORM WAS MOVING EAST
  AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE RANCH
  OPEN SPACE...NORTHWESTERN WHEAT RIDGE...WEST CENTRAL WESTMINSTER...
  NORTHWESTERN GOLDEN AND WESTERN ARVADA.

DOPPLER RADAR ESTIMATES THAT AROUND 2 INCHES OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST 40 MINUTES. AUTOMATED RAIN GAGES TO THE EAST 
OF THE HEAVY RAINFALL AREA HAVE MEASURED 1.49 INCHES OF RAIN IN THE 
PAST HOUR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK SLIDES OR MUD FLOWS IN STEEP TERRAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

LAT...LON 3989 10537 3975 10533 3976 10513 3988 10513

$$

DANKERS
2 follow-up statements
000 
WGUS75 KBOU 032057
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
251 PM MDT THU AUG 3 2006

COC059-032245-
JEFFERSON CO-
251 PM MDT THU AUG 3 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR NORTH
CENTRAL JEFFERSON COUNTY...

AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN FROM A THUNDERSTORM 3 MILES NORTHEAST OF WHITE RANCH OPEN
SPACE...OR ABOUT 16 MILES NORTHWEST OF DENVER. THIS STORM WAS MOVING
EAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE RANCH 
OPEN SPACE...NORTHWESTERN WHEAT RIDGE...WEST CENTRAL WESTMINSTER... 
NORTHWESTERN GOLDEN AND WESTERN ARVADA.

AUTOMATED RAIN GAUGES INDICATE THAT ALMOST 3 INCHES OF RAIN HAS 
FALLEN ALONG HIGHWAY 93 AT UPPER LEYDAN CREEK IN LESS THAN TWO 
HOURS. RADAR INDICATES EVEN HEAVIER RAIN EAST OF GOLDEN GATE CANYON 
STATE PARK.  

RESIDENTS OF NORTHERN JEFFERSON COUNTY...ESPECIALLY ALONG UPPER 
LEYDEN CREEK TO RALSTON RESERVOIR SHOULD BE AWARE OF THE FLOODING 
POTENTIAL AND PREPARED TO MOVE TO HIGH GROUND.  


LAT...LON 3989 10537 3975 10533 3976 10513 3988 10513

$$
000 
WGUS75 KBOU 032218
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT THU AUG 3 2006

COC059-032225-
JEFFERSON CO-
415 PM MDT THU AUG 3 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
JEFFERSON COUNTY...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

RADAR DATA AND AUTOMATED RAIN GAUGES IN NORTHERN JEFFERSON COUNTY 
INDICATE THAT BETWEEN 2 AND 3 INCHES OF RAIN FELL OVER THE WHITE 
RANCH OPEN SPACE.  NO ADDITIONAL RAIN HAS FALLEN SINCE ABOUT 3 PM.   

RUNOFF FROM THE HEAVY RAINS MAY STILL CAUSE SOME MUDSLIDES OR WATER 
OVER ROADWAYS IN NORTHERN JEFFERSON COUNTY INCLUDING THE WHITE RANCH 
OPEN SPACE.

LAT...LON 3989 10537 3975 10533 3976 10513 3988 10513

$$

DANKERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:45 AM MDT, 10 hours 2 minutes earlier.

Area forecast discussion, Aug 3, 3:45 AM MDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MDT THU AUG 3 2006

.SHORT TERM DISCUSSION...THE UPPER LEVEL RIDGE BEGINS TO BUILD BACK
WESTWARD ACROSS TEXAS TODAY...PUSHING THE UPPER LEVEL JET MAX
SLIGHTLY NORTHWARD.  SOME PESKY CONVECTION LIKELY ASSOCIATED WITH
MID LEVEL INSTABILITY AND THETA-E ADVECTION CONTINUED ACROSS THE
PALMER DIVIDE/LIMON AREA EARLY THIS MORNING.

THIS MID LEVEL THETA-E RIDGE SHOULD BE THE FOCUS FOR CONVECTION
TODAY IN THE ABSENCE OF ANY MAJOR SHORTWAVES.  MODELS ALL SEEM TO
AGREE WITH THIS FEATURE PUSHING BACK AGAINST THE FRONT RANGE
MOUNTAINS AND FOOTHILLS BY MID DAY.  AS A RESULT...WE EXPECT
CONVECTION TO BLOSSOM QUITE EARLY IN/NEAR THE FRONT RANGE AND
CONTINUE THROUGH THE EVENING.  WILL CONTINUE THE PREVIOUS IDEA OF
BEST POPS IN/NEAR THE TERRAIN THIS AFTERNOON AND EVENING WITH LOWER
POPS FARTHER NORTH AND EAST WHERE LOW LEVEL THETA-E MINIMUM ATTEMPTS
TO ADVECT IN AND CAP WILL BE STRONGER.  DEEP SOUTH/SOUTHEASTERLY
FLOW UP TO ABOUT MOUNTAIN TOP COMBINED WITH WESTERLY FLOW ALOFT
COULD PROMOTE SOME TRAINING STORMS OVER THE FRONT RANGE SO LOCALLY
HEAVY RAIN POSSIBLE...EVEN WITH PRECIPITABLE WATER VALUES AT OR
SLIGHTLY UNDER 1 INCH.

WILL KEEP SOME POPS GOING PAST MIDNIGHT ESPECIALLY OVER THE SOUTHERN
FORECAST AREA WHERE BEST MOISTURE/THETA-E ADVECTION CONTINUES.

.LONG TERM DISCUSSION...FOR FRIDAY THROUGH WEDNESDAY...THE HOT UPPER
RIDGE FCST TO REMAIN CENTERED OVER TEXAS/OKLAHOMA WILL KEEP WEAK
SOUTHWESTERLY FLOW ALOFT OVER THE CWFA ESSENTIALLY THROUGH THE
PERIOD. ON FRIDAY...THE AIR PASSING OVER THE FCST AREA LOOKS A BIT
DRIER THAN THE DAY BEFORE. INTERACTIVE SOUNDINGS INDICATE A
RELATIVELY STRONG STABLE LAYER UP AROUND 400 MBS. HOWEVER THIS
CAPPING INVERSION IS FCST TO WEAKEN AND DISSIPATE OVER THE MTNS AND
WRN VALLEYS IN THE AFTERNOON. FURTHERMORE SOME OF THE SUBTROPICAL
MOISTURE NOW POOLED OVER THE HIGHLANDS OF NORTHERN MEXICO IS PROGGED
TO STREAM NORTHWARD UP THE SPINE OF THE ROCKIES AND OVER THE CENTRAL
MTNS OF COLORADO BY LATE IN THE DAY...THEREBY FUELING T-STORM
FORMATION MAINLY OVER THE HIGHER ELEVATIONS.

BY SATURDAY THIS PLUME OF MOIST AND UNSTABLE MID-LEVEL AIR IS FCST
TO EXPAND OVER THE REST OF THE CWFA. INTERACTIVE SOUNDINGS SHOW PW
VALUES RISING OVER AN INCH AND 700-500 SPECIFIC HUMIDITY VALUES UP
AROUND 6 G/KG BOTH DAYS. MODELS ALSO SHOW A LOW-LEVEL THETA-E RIDGE
NOSING UP ALONG THE FOOTHILLS. IT WOULD APPEAR THAT THE BEST CHANCE
FOR TSTMS WILL OCCUR THIS WEEKEND OVER HIGHER SOUTHERN AND WESTERN
PORTIONS OF THE CWFA. PASSAGE OF A SHORTWAVE TROUGH ON SATURDAY WILL
FURTHER DESTABILIZE THE ATMOSPHERE AND PROVIDE ADDITIONAL SYNOPTIC
SCALE LIFT FOR INCREASED T-STORM COVERAGE. A WEAK FRONTAL SURGE ON
SUNDAY WILL PROVIDE OROGRAPHIC LIFT FOR T-STORM GROWTH ALONG THE
FRONT RANGE. SLIGHT COOLING ALOFT MAY ALSO INCREASE THE CHANCE FOR
HAIL...AND LIGHT STEERING WINDS ALOFT WILL PROVIDE A FAVORABLE
ENVIRONMENT FOR LOCALLY HEAVY RAIN.

HAVE REDUCED POPS ON THE PLAINS ON FRIDAY FOR THE REASONS MENTIONED
ABOVE...BUT KEPT THE SCATTERED POPS FOR ALL AREAS SATURDAY AND
SUNDAY. OTHERWISE HAVE MADE ONLY FEW COSMETIC CHANGES TO REST OF THE
FORECAST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/BAKER
Hazardous weather outlook, Aug 3, 11:20 AM MDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT THU AUG 03 2006

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1120 AM MDT THU AUG 03 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD OVER THE EAST SLOPES
OF THE MOUNTAINS AND THE ADJACENT PLAINS THIS AFTERNOON...WITH
SCATTERED THUNDERSTORMS NEAR THE EASTERN BORDER AND WEST OF THE
DIVIDE. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL...UP TO 2
INCHES IN AN HOUR. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO
POSSIBLE. WHILE THE STORM MOTION APPEARS TO BE FAST ENOUGH TO LIMIT
THE RISK OF FLASH FLOODING...MINOR FLOODING OF STREETS AND LOW LYING
AREAS IS LIKELY WITH THE STRONGER STORMS. THE THUNDERSTORM ACTIVITY
WILL CONTINUE MAINLY ON THE PLAINS THIS EVENING...ENDING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK SOUTHERLY FLOW WILL REMAIN OVER COLORADO AS A BROAD RIDGE OF
HIGH PRESSURE BUILDS OVER THE SOUTHEASTERN U.S.  AS A RESULT... A
CHANNEL OF MONSOONAL MOISTURE OVER COLORADO WILL ALLOW FOR A CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS IN AND NEAR THE MOUNTAINS
EACH DAY...WITH ISOLATED THUNDERSTORMS OVER THE NORTHEAST PLAINS.
LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE PRIMARY THUNDERSTORM
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL OR FLOODING WILL BE APPRECIATED.

CMG/COOPER

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.